Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Drug safety

MHRA will continue to monitor safety of opioid patches after baby's death

The Medicines and Healthcare products Regulatory Agency has reminded health professionals that fentanyl patches may be life-threatening to children, even after use.

Fentanyl patch packages

Source: Wikimedia Commons

A coroner has said they will ask for a national warning to alert healthcare professionals about the risks associated with using fentanyl patches

The risks associated with fentanyl patches have been reiterated by the UK’s drugs safety watchdog after a baby died when a patch worn by her mother became attached to her skin.

The Medicines and Healthcare products Regulatory Agency (MHRA) said that product information includes warnings about the possibility of patches being dislodged while sleeping and also that they are potentially life-threatening to children, even after use.

It said it was continuing to monitor their safety and has reminded health professionals to refer to the summary of product characteristics for information about appropriate use and associated risks.

The moves by the MHRA follow the death of a 15-month-old child from Cornwall, who died in June 2016 from fentanyl toxicity after a patch warn by her mother became attached to her skin.

The inquest into her death held in June 2018 in Bodmin recorded an open verdict. It was reported that the coroner Emma Carlyon intends to ask for a national warning to alert healthcare professionals about the risks associated with the patches.

The South West England Controlled Drugs Local Intelligence Network has also issued advice on the safe handling of medication patches, following the case.

It advised healthcare professionals to tell patients who are prescribed medication in patches that co-sleeping with their children is “particularly risky”.

The MHRA said it had not yet heard from the coroner, but would consider her advice “as well as other sources of information about the benefits and risks of fentanyl patches, and act as needed to protect public health”.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20205087

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Fentanyl patch packages

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.